Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Jackson, MS

April 24, 2003Adams County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 9:44 AM CDT for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 9:44 AM CDT (14:44 UTC)
Expired
Apr 24, 2003, 10:25 AM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Concordia Parish, LA, Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 6:30 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 24, 6:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 241444
SVRJAN
LAC029-MSC001-241525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
942 AM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 1025 AM CDT

* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 2 MILES WEST OF WEST FERRIDAY...MOVING EAST  
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR...CLAYTON AT 945 AM CDT
  BE NEAR VIDALIA AND NORTHERN PORTIONS OF NATCHEZ AT 955 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3172 9168 3147 9176 3153 9131 3174 9133

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:59 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 6:59 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

ILL BE SENDING OUT A QUICK UPDATE TO INCLUDE MENTIONING OF SEVERE
THUNDERSTORM WATCH NUMBER 154.  NO OTHER CHANGES ARE EXPECTED AT
THIS TIME.

BUTTS

---------- PREVIOUS DISCUSSION ----------
430 AM CDT THU APR 24 2003

FORECAST CHALLENGES THIS PACKAGE:
SEVERE WEATHER/FLOODING POTENTIAL THROUGH FRIDAY

A VERY ACTIVE WEATHER PATTERN IS SETTING UP ACROSS THE FORECAST AREA
OVER THE NEXT 24 HOURS OR SO.  THE LATEST SURFACE ANALYSIS HAS AN
AREA OF SURFACE LOW PRESSURE BETWEEN GOODLAND AND DODGE CITY
KANSAS.  A WARM FRONT WAS LOCATED OVER OUR NECK OF THE WOODS FROM
ABOUT TEXARKANA...SOUTHEAST TO ABOUT BROOKHAVEN...THEN TO NEAR THE
CITY OF MOBILE.  THE FINAL RESTING PLACE FOR THIS FRONT IS EXPECTED
TO PLAY A ROLE IN SEVERE WEATHER DEVELOPMENT.

AS EXPECTED...ROUND 1 HAS MOVED ALONG THE FRONTAL BOUNDARY.  AREA
RADARS SHOWS A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
MISSISSIPPI RIVER...AS WELL AS OVER SOUTHWEST ARKANSAS/NORTHWEST
LOUISIANA.  PEEKING UPSTREAM...ROUND 2 HAS ALREADY BEGUN OVER
SOUTH-CENTRAL KANSAS AND NORTHWEST OKLAHOMA.  WELL DEAL WITH THIS
ONE TODAY.

LOCATED BETWEEN THE POLAR AND SUBTROPICAL BRANCHES OF THE JET
STREAM...KINEMATIC FIELDS ARE EXPECTED TO INCREASE OVER THE FORECAST
AREA THROUGH THE DAY.  A 30 TO 50 KNOT LOW LEVEL JET WILL CONTINUE
TO PUMP MOISTURE INTO THE REGION...PUSHING 850 MB THETA-E VALUES
WELL ABOVE 325K.  STEEPENED LAPSE RATES ARE EXPECTED TO BE IN
PLACE...ESPECIALLY OVER OUR NORTHERN COUNTIES...AS MY ANALYSIS OF
THE MODEL FIELDS SHOW SEVERAL THERMAL TROUGHS MOVING THROUGH THE
MID-TROPOSPHERE.  FORCING WILL BE PROVIDED BY THE APPROACH OF A
SERIES OF STRONG UPPER-ATMOSPHERIC DISTURBANCES...THE WARM
FRONT...AND APPROACH OF A DRYLINE-ISH FEATURE.

GHCC MM5 DATA SHOWS FORECAST CAPE VALUES BETWEEN 1000 AND 3000
JOULES/KG (DEPENDING ON YOUR LOCATION) TODAY.  IN ADDITION...MODEL
FORECAST 0 TO 1 KM STORM-RELATIVE HELICITY VALUES ARE ABOUT 100...
LFC HEIGHTS ARE LOWERING (ESPECIALLY OVER NORTHERN AREAS)...AND A
MID-LEVEL DRY PUNCH WILL WORK ITS WAY INTO AREA BY AFTERNOON.  THIS
MORNINGS CONVECTION IS EXPECTED TO ACCOMPLISH TWO THINGS OVER THE
AREA.  ONE...ITLL REINFORCE THE WARM FRONT (OR...IT WONT ALLOW IT
TO MOVE OUTTA HERE QUICKLY).  AND TWO...ITS OUTFLOW BOUNDARIES WILL
PROVIDE ADDITIONAL INITIATION POINTS FOR CONVECTION.  POINT OF THE
STORY...SEVERE WEATHER APPEARS TO BE A POSSIBILITY OVER THE ENTIRE
AREA TODAY.

PUTTING ALL THIS TOGETHER ON A LOCAL SEVERE WEATHER COMPOSITE CHART
THIS MORNING...I FIND THE GREATEST RISK OF SEVERE WEATHER BETWEEN
700 AM AND MIDNIGHT WILL BE GENERALLY ALONG AND NORTH OF INTERSTATE
20.  ESPECIALLY IN THIS AREA...THE POSSIBILITY OF TORNADOES CANNOT
BE RULED OUT.

OTHER THAN THE SEVERE WEATHER RISK...GIVEN THE AMOUNT OF MOISTURE
RETURN...PARTS OF THE AREA COULD SEE HEAVY RAINFALL AND FLOODING.
AVERAGE RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES...WITH ISOLATED
AMOUNTS UP TO 6 INCHES MAY BE SEEN THROUGH TOMORROW MORNING.  THE
CURRENT FLASH FLOOD WATCH AREA LOOKS TO BE IN FINE SHAPE...AND WILL
NOT TWEAK.

AFTER TODAY/TONIGHTS CONVECTION...WE BEGIN DRYING OUT AS THE ENTIRE
STORM SYSTEM MOVES THROUGH THE AREA.  HOWEVER...IT LOOKS LIKE THERE
MAY BE ENOUGH SHALLOW MOISTURE TO COMBINE WITH LINGERING OUTFLOW
BOUNDARIES...PLENTY OF INSTABILITY...AND THE COLD FRONT...TO ALLOW
MORE STORMS TO DEVELOP BY AFTERNOON.  GIVEN THE AMOUNT OF
INSTABILITY...ISOLATED SEVERE STORMS COULD BE SEEN AGAIN.  ANY OF
THESE STORMS SHOULD DIMINISH FRIDAY NIGHT WITH WEAKENING INSTABILITY
AND THE DYNAMICAL SUPPORT MOVING AWAY FROM THE AREA.

DRY CONDITIONS SHOULD RETURN BY SATURDAY...AS RIDGING AGAIN TAKES
CONTROL OF WEATHER CONDITIONS IN OUR AREA.

NO CHANGES WERE MADE TO THE EXTENDED FORECAST.

GRIDS ARE OUT.  NUMBERS ARE BELOW.

FCSTID =   10
JAN   77  63  80  53 /  80  90  90  20
MEI   77  62  80  53 /  80  90  90  30

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

BUTTS
Hazardous weather outlook, Apr 24, 6:59 AM CDT, 2 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO
LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE
STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE
WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING
WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE
LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON
THROUGH MIDNIGHT.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND
TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA
AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY
SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO
DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST
ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON
ROADWAYS AND IN LOW LYING AREAS.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON
AND EVENING OVER CENTRAL AND EAST SECTIONS OF
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE
FROM HAZLEHURST TO QUITMAN.

THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY
AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT.
UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL
REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF
MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE
DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55
AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN.

SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS
THE COLD FRONT FINALLY DRAGS EAST OF THE AREA.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:50 AM CDTSevere Thunderstorm WarningJANHinds45 min
Apr 24, 1:12 PM CDTSevere Thunderstorm WarningJANClarke43 min
Apr 24, 1:29 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion36 min
Apr 24, 1:56 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin39 min
Apr 24, 2:29 PM CDTSevere Thunderstorm WarningJANLeake46 min
Apr 24, 2:44 PM CDTTornado WarningJANCovington, Jones46 min
Apr 24, 2:45 PM CDTSevere Thunderstorm WarningJANWashington45 min
Apr 24, 2:53 PM CDTSevere Thunderstorm WarningJANNeshoba42 min
Apr 24, 3:00 PM CDTFlash Flood WarningJANLeake, Madison3 hr
Apr 24, 3:02 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton43 min
Apr 24, 3:22 PM CDTSevere Thunderstorm WarningJANKemper58 min
Apr 24, 3:29 PM CDTTornado WarningJANJasper, Jones41 min
Apr 24, 3:37 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis43 min
Apr 24, 3:38 PM CDTSevere Thunderstorm WarningJANLeake, Madison42 min
Apr 24, 3:48 PM CDTTornado WarningJANLeake62 min
Apr 24, 3:51 PM CDTSevere Thunderstorm WarningJANAttala29 min
Apr 24, 3:52 PM CDTSevere Thunderstorm WarningJANMarion28 min
Apr 24, 4:07 PM CDTSevere Thunderstorm WarningJANClarke38 min
Apr 24, 4:14 PM CDTSevere Thunderstorm WarningJANNeshoba41 min
Apr 24, 4:15 PM CDTSevere Thunderstorm WarningJANForrest, Lamar45 min
Apr 24, 4:18 PM CDTFlash Flood WarningJANKemper, Neshoba3 hr
Apr 24, 4:35 PM CDTTornado WarningJANForrest, Lamar45 min
Apr 24, 4:46 PM CDTSevere Thunderstorm WarningJANWinston44 min
Apr 24, 4:59 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee61 min
Apr 24, 4:59 PM CDTTornado WarningJANIssaquena, Sharkey41 min
Apr 24, 5:20 PM CDTTornado WarningJANForrest, Lamar45 min
Apr 24, 5:23 PM CDTSevere Thunderstorm WarningJANScott47 min
Apr 24, 5:28 PM CDTTornado WarningJANKemper32 min
Apr 24, 5:36 PM CDTTornado WarningJANHumphreys, Sharkey44 min
Apr 24, 5:54 PM CDTTornado WarningJANHinds, Madison41 min
Apr 24, 6:18 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba47 min
Apr 24, 6:30 PM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more2 hr
Apr 24, 6:35 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston60 min
Apr 24, 6:46 PM CDTSevere Thunderstorm WarningJANAdams44 min
Apr 24, 6:46 PM CDTTornado WarningJANLowndes19 min
Apr 24, 6:51 PM CDTSevere Thunderstorm WarningJANMadison, Rankin44 min
Apr 24, 6:54 PM CDTTornado WarningJANWinston31 min
Apr 24, 2:03 PM CDTSevere Thunderstorm WarningJANMorehouse52 min
Apr 24, 2:28 PM CDTSevere Thunderstorm WarningJANRichland47 min
Apr 24, 3:32 PM CDTTornado WarningJANMorehouse, Richland43 min
Apr 24, 4:02 PM CDTTornado WarningJANWest Carroll43 min
Apr 24, 4:25 PM CDTTornado WarningJANEast Carroll45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.